Seizures are extremely common among elderly people. An estimated 61,000 new cases of epilepsy occur every year in Americans over 65. The primary method of treating seizures in older patients is with seizure medicines, also known as antiepileptic drugs or AEDs. In fact, about 10% of nursing home residents receive one or more of these medicines. Fortunately, the prognosis for complete control of seizures with AEDs is favorable in older patients.
Unlike children with epilepsy, almost all adult patients start treatment with medication after only one seizure. Elderly epilepsy patients differ from the young in many other ways as well. Older patients often have other diseases and disorders at the same time, take a number of other medications, are more sensitive to the side effects of medication, and differ in the way they absorb and excrete the medications they take. Physicians must consider all these factors.
We're not sure what causes the seizures in most people over 65 who develop epilepsy. In a minority, we can be pretty certain that the seizures result from stroke, Alzheimer’s disease, head injury, or brain tumors. Patients with these disorders (just like many other older people) are likely to be taking several other prescription medications, so the likelihood of drug interactions is very high. This is especially problematic for certain AEDs, which stimulate or inhibit metabolism by the liver or are highly protein-bound. Phenytoin (Dilantin or Phenytek) or carbamazepine (Tegretol or Carbatrol) may reduce the level of warfarin (Coumadin) in a heart patient's blood, for instance. Conversely, antacids that contain magnesium, aluminum, or calcium (as well as some other calcium pills) may reduce the absorption of certain AEDs, such as phenytoin. It makes sense not to take these other pills within 2 hours of taking the phenytoin.
Adverse effects of AEDs—drowsiness, tremor, problems with thinking or memory, coordination difficulties, behavioral effects, and hyponatremia (abnormally low concentrations of sodium in the blood)—are magnified in elderly patients because they are so likely to have other disorders and take other medications. To avoid misdiagnosis (for example, mistaking the tremor associated with valproate [Depakote] for a parkinsonian tremor), doctors need to be particularly mindful of AED side effects.
Age-related changes that affect the absorption, metabolism, and excretion of AEDs should also be a major consideration when devising an AED regimen for an elderly patient, primarily because these changes translate to a reduction in drug clearance that could lead to overly high concentrations in the patient's blood. Elderly patients should first be prescribed lower doses than are usually prescribed for younger patients, and the doses of the drugs should be adjusted upward more slowly. So-called therapeutic ranges, at which most patients achieve seizure control without serious side effects, do not apply to older people. Instead, their medication dosage should be based on individual patient response.
Another special consideration is that some elderly patients who are acutely ill may not be able to swallow pills. AEDs may therefore have to be given in another way. Phenytoin, valproate, and phenobarbital are available in forms that can be given through an IV. Fosphenytoin (Cerebyx) can be given by injection into a muscle or through an IV. Diastat is a form of diazepam that is specially made to be inserted into the rectum. Other medications may be given through a gastric tube, which goes directly into the stomach.
There are still many unanswered questions when it comes to treating the elderly with AEDs. As we age, for instance, the stomach becomes less acidic (that is, gastric pH rises). It is not known whether this change affects the absorption of AEDs.
Furthermore, the question remains whether there is an optimal drug for elderly patients. Most seizures in this group are of partial onset, particularly complex partial. Older medications are the ones most commonly prescribed. At the meeting of the American Epilepsy Society in December 2000, researchers reported that phenytoin (Dilantin) was the AED most commonly prescribed for Medicare beneficiaries. It was given more than twice as often as the next most popular AED, carbamazepine (Tegretol). All other AEDs were prescribed far less often.
Some research suggests that the newer drug lamotrigine (Lamictal) may be a good alternative to the older AEDs. A study involving 150 elderly patients with newly diagnosed epilepsy found that those treated with Lamictal were less than half as likely as those who took Tegretol to drop out because of side effects like rash and drowsiness. The patients who took Lamictal also were more likely to become seizure-free.
Because seizures are relatively easy to control in the elderly, many physicians now prescribe gabapentin (Neurontin) for this age group because of its minimal potential for drug interactions. A study comparing carbamazepine, lamotrigine, and gabapentin in elderly patients was conducted by the Veterans Administration medical system.
In conclusion, providing the best care for older patients with seizures requires knowledge of the factors that complicate the use of AEDs in these people. Health care professionals must always keep in mind that gentler drug treatment is critical.
Topic Editor:Steven C. Schachter, M.D.
Welcome to the Wiki. This space is created for epilepsy.com members to share their own experiences and expertise to help refine and expand the discussion around important topics.
No members have yet contributed to this topic. If you are not yet an epilepsy.com member, register today to get started on this Wiki topic and the many other advantages of being a member. If you are a member and wish to be the first to edit this Wiki topic, please make sure to login, then click on the orange "Start Wiki" button at the top of this page. Or, learn more about Wikis.